NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

How should dentures be cleaned to avoid breaking them?

  1. AWith an abrasive cleaning powder to remove stains
  2. BOver an empty, hard sink so they can be seen clearly
  3. COver a sink lined with a towel or partly filled with water
  4. DBy soaking them in very hot water to sterilise them
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AGloves, then eye protection, then gown, then mask
  2. BEye protection, then mask, then gown, then gloves
  3. CGown, then mask, then gloves, then eye protection
  4. DGloves, then mask, then gown, then eye protection
3.Infection control & patient safetyMedium

Before a defibrillator shock is delivered, what must the person operating it do?

  1. AKeep the oxygen mask on the patient’s face, held against the chest
  2. BHold the patient’s hand to keep them still
  3. CAsk a colleague to hold the paddles in place
  4. DCall “all clear” and check that nobody is touching the patient or bed
4.Infection control & patient safetyHard

According to the “Swiss cheese” model of error, why do errors reach patients?

  1. APatients often do not follow their care instructions
  2. BTechnology fails more often than people do
  3. CWeaknesses in several layers of defense line up at the same time
  4. DOne careless person makes a mistake that no system could stop
5.Prioritization & delegationMedium

A patient with type 1 diabetes has vomited since morning and cannot eat. Which action is most important?

  1. AEncourage a large meal to settle the stomach
  2. BStop all insulin until the patient is able to eat normally again
  3. CCheck the blood glucose and ketones and contact the provider
  4. DWait until tomorrow to see if the vomiting settles
6.Prioritization & delegationHard

A patient has a chest drain for a pneumothorax. The nurse sees constant bubbling in the water-seal chamber. What does this most likely mean?

  1. AThe drain is working normally and no action is needed
  2. BThe lung has fully re-expanded, so the drain is ready to come out
  3. CThe suction is set too low and needs to be turned up
  4. DAn air leak in the patient or the system that needs checking
7.Clinical nursingMedium

A postoperative patient has a heart rate of 125/min, blood pressure 88/50 mmHg and a blood-soaked dressing. What is happening?

  1. AHypovolaemic shock from bleeding
  2. BAnxiety only
  3. CNormal pain response
  4. DSeptic shock from a urinary infection
8.Clinical nursingHard

A patient has new facial weakness. Which feature suggests a stroke rather than Bell's palsy?

  1. AThe whole of one side of the face, including the forehead, is weak
  2. BThe forehead can still be wrinkled on the affected side
  3. CThe patient has pain behind the ear
  4. DThe patient has had a recent cold
9.Lab values & electrolytesMedium

A patient has had severe watery diarrhea for 4 days. Which laboratory pattern would the nurse expect?

  1. ALow glucose and high magnesium
  2. BLow potassium and low bicarbonate
  3. CHigh sodium and high calcium
  4. DHigh potassium and high bicarbonate
10.Lab values & electrolytesHard

A patient has a hemoglobin of 11.2 g/dL (112 g/L), an MCV of 64 fL, a normal ferritin and a normal-to-high red cell count. What is the most likely cause?

  1. AIron deficiency
  2. BVitamin B12 deficiency
  3. CThalassemia trait
  4. DAcute blood loss
11.PharmacologyMedium

Which adverse effect is a well-known risk of zidovudine?

  1. ARed–green colour blindness
  2. BGum overgrowth
  3. COrange-red colouring of the urine and tears
  4. DBone marrow suppression, especially anaemia
12.PharmacologyHard

A patient on weekly methotrexate is prescribed trimethoprim for a urinary infection. What is the main risk?

  1. ASevere hypertension from the combination
  2. BHypoglycaemia from reduced liver glucose output
  3. CLoss of antibiotic effect because methotrexate binds trimethoprim
  4. DBone marrow suppression, because both drugs inhibit folate metabolism
13.Med-surg: cardiovascular & respiratoryMedium

Before the first treatment dose of a low-molecular-weight heparin for a PE, what does the nurse need to make sure of?

  1. AAn accurate, recent body weight is recorded
  2. BThe patient has fasted for 12 hours
  3. CThe patient's blood glucose is above 10 mmol/L (180 mg/dL)
  4. DA chest drain is in place
14.Med-surg: cardiovascular & respiratoryHard

A patient with a confirmed pulmonary embolism has BP 78/50 mmHg despite fluids, and the right ventricle is dilated on echocardiography. Which treatment is most likely?

  1. ASystemic thrombolysis
  2. BOral apixaban only, started next week
  3. CAn inhaled bronchodilator
  4. DCompression stockings and bed rest
15.Med-surg: neuro, endocrine & renalMedium

Before a haemodialysis catheter is used, why is the lock solution withdrawn from each lumen?

  1. AIt contains the patient's urine
  2. BIt contains concentrated anticoagulant
  3. CIt contains a strong antibiotic that must be kept
  4. DIt contains air that keeps the line open
16.Med-surg: neuro, endocrine & renalHard

A patient on continuous overnight enteral feeding receives insulin timed to the feed. At 02:00 the tube blocks and the feed stops. What is the main risk, and what should the nurse do?

  1. AHyperglycaemia; give an extra dose of insulin straight away
  2. BHypoglycaemia; check glucose often and follow the plan for glucose cover
  3. CKetoacidosis; stop all insulin until the morning
  4. DNo risk; the insulin will simply be stored until feeding restarts
17.Med-surg: GI, perioperative & oncologyMedium

Which nursing care helps a new skin graft take?

  1. AKeeping the area still and avoiding shearing forces
  2. BRemoving the dressing every hour to look at it
  3. CEncouraging the patient to exercise the area straight away
  4. DMassaging the graft firmly several times a day
18.Med-surg: GI, perioperative & oncologyHard

Which patient has the highest risk of postoperative nausea and vomiting?

  1. AA male smoker having a short procedure without opioids
  2. BA man with no history of nausea having local anaesthetic only
  3. CA smoker who has never had nausea after surgery
  4. DA non-smoking woman with motion sickness who will need opioids
19.Maternity & obstetric nursingMedium

A breastfeeding mother asks how she will know her baby is getting enough milk. Which sign is reassuring by day 5 or 6?

  1. AAt least 6 wet nappies a day and yellow stools
  2. BHer breasts never feel full
  3. CThe baby feeds for exactly 5 minutes each side
  4. DThe baby sleeps for 8 hours without feeding
20.Maternity & obstetric nursingHard

A term newborn has rapid breathing at 2 hours after a caesarean without labour. Saturation is normal, there is no fever and the chest X-ray shows fluid in the fissures. What is the most likely diagnosis?

  1. ATransient tachypnoea of the newborn
  2. BMeconium aspiration syndrome
  3. CNeonatal pneumonia with sepsis
  4. DRespiratory distress syndrome of prematurity
21.Pediatric nursingMedium

Which advice best prevents dog bites in young children?

  1. ATeach the child to stare into the dog's eyes to show who is in charge
  2. BLet the child hug the dog while it eats so it gets used to children
  3. CChoose a small breed, as small dogs never bite
  4. DNever leave a young child alone with a dog, even the family pet
22.Pediatric nursingHard

Several family members, including the children, have had headaches, nausea and drowsiness all winter. They feel better when away from home. What should the nurse suspect?

  1. AMigraine that runs in the family
  2. BCarbon monoxide poisoning
  3. CFood poisoning
  4. DSeasonal influenza
23.Mental health nursingMedium

A young person who took LSD at a festival is frightened by what he is seeing. What is the most helpful nursing approach?

  1. AArgue with him that what he sees is not real until he accepts it
  2. BStay with him in a calm, quiet place and reassure him that the effects are from the drug and will pass
  3. CLeave him alone in a dark room so that he can sleep it off
  4. DShine a bright light in his eyes every few minutes to check his pupils and keep him alert until it wears off
24.Mental health nursingHard

After a serious bus accident, the nurse is helping uninjured survivors. Which action reflects psychological first aid?

  1. ATell survivors that they will definitely develop PTSD
  2. BGive every survivor a benzodiazepine at the scene to prevent long-term psychological problems from developing
  3. CProvide safety, comfort and practical help, and connect people with their families and support
  4. DAsk each survivor to describe the accident in full detail straight away
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C104.6 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 104.6 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

104.6 °F
T = °C
26.Nursing math & unit conversionsHard
1 tsp · 4/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension every 6 hours for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1 tspevery 6 hours5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
15 kg5 mg/kg/day3× per dayD = ? mg

A patient weighs 15 kg. The prescribed dose is 5 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

15 kg5 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
35 kg142 cmBSA = √(h·w/3600)25 mg/m²D = ? mg

A patient is 142 cm tall and weighs 35 kg. The prescription is 25 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

142 cm35 kg25 mg/m²
D = mg
29.IV infusion ratesMedium
110 mLleft? mL/h2 h left

500 mL was ordered over 12 hours. After 10 hours you find that 110 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 12 hafter 10 h: 110 mL
R = mL/h
30.IV infusion ratesHard
500 mg500 mL25 mL/h? mg/h

A bag contains 500 mg of a drug in 500 mL and runs at 25 mL/h. How many milligrams per hour D does the patient receive?

500 mg/500 mL25 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 88 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 88 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg88 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine24 mL/h81 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 250 mg in 250 mL runs at 24 mL/h. The patient weighs 81 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

250 mg/250 mL24 mL/h81 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea240 mLwater120 mLmilk200 mLIV infusion100 mL/h × 8 hIV antibiotic1 × 50 mLurine275 mLurine500 mLwound drain50 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 87 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

87 kg8 hurine: 275 mLurine: 500 mLwound drain: 50 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL60 mL/hstart 07:1511:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:15 and runs by pump at 60 mL/h. How many mL V are left in the bag at 11:15?

1000 mL60 mL/h07:15 → 11:15
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 98% on supplemental oxygen, blood pressure 136/82 mmHg, pulse 58/min, alert, temperature 39.6 °C. What is the NEWS2 total score?

RR 25SpO₂ 98%O₂SBP 136HR 58AT 39.6 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 96% on supplemental oxygen, blood pressure 92/56 mmHg, pulse 88/min, unresponsive, temperature 36.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 96%O₂SBP 92HR 88UT 36.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354525HCO₃⁻mmol/L222616uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 25 mmHg (3.3 kPa) and HCO₃⁻ 16 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 25 mmHg (3.3 kPa)HCO₃⁻ 16 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 35% oxygen shows PaO₂ 63 mmHg (8.4 kPa) and PaCO₂ 58 mmHg (7.7 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 35%PaO₂ 63 mmHg (8.4 kPa)PaCO₂ 58 mmHg (7.7 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm

3Solutions

1.Nursing fundamentals

Answer: C · Over a sink lined with a towel or partly filled with water

Why this is the answer

Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.

Answer

C · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals

Answer: A · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

A · Gloves, then eye protection, then gown, then mask
3.Infection control & patient safety

Answer: D · Call “all clear” and check that nobody is touching the patient or bed

Why this is the answer

Anyone touching the patient or bed could receive the shock. The operator announces “clear” and looks to confirm that nobody is in contact, and oxygen is moved away from the chest.

Answer

D · Call “all clear” and check that nobody is touching the patient or bed
4.Infection control & patient safety

Answer: C · Weaknesses in several layers of defense line up at the same time

Why this is the answer

Reason’s Swiss cheese model shows that each safety layer, such as prescribing, dispensing, checking and scanning, has weaknesses. Harm happens when the holes in several layers line up, so safety improvement focuses on strengthening the system.

Answer

C · Weaknesses in several layers of defense line up at the same time
5.Prioritization & delegation

Answer: C · Check the blood glucose and ketones and contact the provider

Why this is the answer

Vomiting in type 1 diabetes can lead quickly to diabetic ketoacidosis. Glucose and ketones are checked and the provider is contacted; insulin is usually not stopped completely during illness.

Answer

C · Check the blood glucose and ketones and contact the provider
6.Prioritization & delegation

Answer: D · An air leak in the patient or the system that needs checking

Why this is the answer

Continuous bubbling in the water-seal chamber signals an air leak. The nurse checks the connections from the patient to the drain and reports a leak that cannot be fixed.

Answer

D · An air leak in the patient or the system that needs checking
7.Clinical nursing

Answer: A · Hypovolaemic shock from bleeding

Why this is the answer

Tachycardia, hypotension and visible blood loss suggest haemorrhagic (hypovolaemic) shock. Apply pressure, call for urgent help and prepare for fluids or blood.

Answer

A · Hypovolaemic shock from bleeding
8.Clinical nursing

Answer: B · The forehead can still be wrinkled on the affected side

Why this is the answer

In a stroke (upper motor neurone lesion), the forehead is usually spared because it has bilateral cortical supply. Bell's palsy (lower motor neurone) weakens the whole side, including the forehead.

Answer

B · The forehead can still be wrinkled on the affected side
9.Lab values & electrolytes

Answer: B · Low potassium and low bicarbonate

Why this is the answer

Lower gut fluid contains potassium and bicarbonate, so severe diarrhea causes hypokalemia and a normal anion gap (hyperchloremic) metabolic acidosis, plus dehydration. Vomiting, in contrast, causes metabolic alkalosis.Checked against: Potassium Blood Test · MedlinePlus (NIH) (2024); Metabolic acidosis · MedlinePlus (NIH) (2025)

Answer

B · Low potassium and low bicarbonate
10.Lab values & electrolytes

Answer: C · Thalassemia trait

Why this is the answer

Thalassemia trait causes microcytosis from reduced globin production, often with a normal or high red cell count and normal ferritin. Iron deficiency has low ferritin. Iron supplements do not help thalassemia trait and can cause iron overload.Checked against: Thalassemia - Medical Encyclopedia · MedlinePlus (NIH) (2026); Red Blood Cell (RBC) Indices · MedlinePlus (NIH) (2024)

Answer

C · Thalassemia trait
11.Pharmacology

Answer: D · Bone marrow suppression, especially anaemia

Why this is the answer

Zidovudine, a nucleoside reverse transcriptase inhibitor, can cause anaemia and neutropenia. Blood counts are checked regularly during treatment.

Answer

D · Bone marrow suppression, especially anaemia
12.Pharmacology

Answer: D · Bone marrow suppression, because both drugs inhibit folate metabolism

Why this is the answer

Trimethoprim and methotrexate both inhibit dihydrofolate reductase, and trimethoprim also reduces methotrexate excretion. The combination can cause severe pancytopenia, so another antibiotic is chosen.

Answer

D · Bone marrow suppression, because both drugs inhibit folate metabolism
13.Med-surg: cardiovascular & respiratory

Answer: A · An accurate, recent body weight is recorded

Why this is the answer

Treatment doses of LMWH are based on body weight, so an accurate measured weight is essential. Renal function and platelet count are also checked before starting. Guessing the weight can lead to under- or overdosing.

Answer

A · An accurate, recent body weight is recorded
14.Med-surg: cardiovascular & respiratory

Answer: A · Systemic thrombolysis

Why this is the answer

A PE causing sustained hypotension is high-risk and usually treated with thrombolysis to dissolve the clot quickly, unless contraindicated, when surgical or catheter removal may be used. Stable patients are usually treated with anticoagulation alone.

Answer

A · Systemic thrombolysis
15.Med-surg: neuro, endocrine & renal

Answer: B · It contains concentrated anticoagulant

Why this is the answer

Dialysis catheter lumens are filled with a concentrated heparin or citrate lock. If it is flushed into the patient, it can cause bleeding or other effects. Catheters are usually accessed only by trained staff.

Answer

B · It contains concentrated anticoagulant
16.Med-surg: neuro, endocrine & renal

Answer: B · Hypoglycaemia; check glucose often and follow the plan for glucose cover

Why this is the answer

If a feed stops while insulin given to cover it is still acting, the patient can become hypoglycaemic. The nurse checks glucose frequently, informs the team, restores feeding if possible and follows the prescribed plan (for example IV glucose) until feeding restarts. Basal insulin is not simply stopped in type 1 diabetes.

Answer

B · Hypoglycaemia; check glucose often and follow the plan for glucose cover
17.Med-surg: GI, perioperative & oncology

Answer: A · Keeping the area still and avoiding shearing forces

Why this is the answer

Grafts need close contact with the wound bed to gain a new blood supply. Immobilisation, careful dressings and avoiding friction, shearing and collections under the graft help it take.

Answer

A · Keeping the area still and avoiding shearing forces
18.Med-surg: GI, perioperative & oncology

Answer: D · A non-smoking woman with motion sickness who will need opioids

Why this is the answer

Apfel risk factors are female sex, non-smoking status, a history of PONV or motion sickness, and postoperative opioids. Patients with more factors receive more preventive antiemetics.

Answer

D · A non-smoking woman with motion sickness who will need opioids
19.Maternity & obstetric nursing

Answer: A · At least 6 wet nappies a day and yellow stools

Why this is the answer

Signs of adequate intake include 6 or more wet nappies and several yellow stools a day by day 5 or 6, steady weight gain and a content baby after feeds. Most babies regain birth weight by about 2 weeks.

Answer

A · At least 6 wet nappies a day and yellow stools
20.Maternity & obstetric nursing

Answer: A · Transient tachypnoea of the newborn

Why this is the answer

Transient tachypnoea is common after caesarean birth without labour. Supportive care is usually enough, but infection must be considered if the baby becomes unwell or fails to improve.

Answer

A · Transient tachypnoea of the newborn
21.Pediatric nursing

Answer: D · Never leave a young child alone with a dog, even the family pet

Why this is the answer

Most dog bites to young children are from familiar dogs, often to the face. Constant supervision, teaching children not to disturb dogs that are eating or sleeping and not to hug or stare at dogs reduces the risk.

Answer

D · Never leave a young child alone with a dog, even the family pet
22.Pediatric nursing

Answer: B · Carbon monoxide poisoning

Why this is the answer

Carbon monoxide from faulty heaters or boilers causes headache, nausea, dizziness and drowsiness that improve away from the source. Pulse oximetry can look falsely normal. Treatment is removal from the source and high-flow oxygen; the appliance must be checked.

Answer

B · Carbon monoxide poisoning
23.Mental health nursing

Answer: B · Stay with him in a calm, quiet place and reassure him that the effects are from the drug and will pass

Why this is the answer

For a frightening hallucinogen experience, a calm setting, a supportive person and simple reassurance usually help. The nurse also monitors vital signs and watches for injury or other substances.

Answer

B · Stay with him in a calm, quiet place and reassure him that the effects are from the drug and will pass
24.Mental health nursing

Answer: C · Provide safety, comfort and practical help, and connect people with their families and support

Why this is the answer

Psychological first aid focuses on safety, calming, practical needs, connection with others and information about support. Forcing people to describe the trauma in detail early on is not recommended.

Answer

C · Provide safety, comfort and practical help, and connect people with their families and support
25.Nursing math & unit conversions

Answer: T = 40.3 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

104.6 − 32 = 72.6

Multiply by 5/9

T = 72.6·5/9 = 40.33 ≈ 40.3 °C

Answer

T = 40.3 °C
26.Nursing math & unit conversions

Answer: V = 100 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tsp = 1·5 = 5 mL

Whole course

V = 5 mL × 4/day × 5 = 100 mL

Answer

V = 100 mL
27.Dosage calculations

Answer: D = 25 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

5·15 = 75 mg

Per dose

D = 75/3 = 25 mg

Answer

D = 25 mg
28.Dosage calculations

Answer: D = 29.37 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(142·35/3600) = √1.381 = 1.175 m²

Dose

D = 25·1.175 = 29.37 mg

Answer

D = 29.37 mg
29.IV infusion rates

Answer: R = 55 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 110/2 = 55 mL/h

Answer

R = 55 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: D = 25 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

500/500 = 1 mg/mL

Dose rate

D = 1·25 = 25 mg/h

Answer

D = 25 mg/h
31.Pediatric & critical-care dosing

Answer: V = 1.4 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·88 = 7 040 units

Volume

V = 7040/5000 = 1.408 ≈ 1.4 mL

Answer

V = 1.4 mL
32.Pediatric & critical-care dosing

Answer: D = 4.9 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 000/250 = 1000 mcg/mL

Micrograms per minute

24·1000 = 24000 mcg/h
24000/60 = 400 mcg/min

Per kilogram

D = 400/81 = 4.938 ≈ 4.9 mcg/kg/min

Answer

D = 4.9 mcg/kg/min
33.IV fluids & fluid balance

Answer: U = 1.11 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

275 + 500 = 775 mL

Per kilogram per hour

U = 775/(87·8) = 1.114 ≈ 1.11 mL/kg/h

Answer

U = 1.11 mL/kg/h
34.IV fluids & fluid balance

Answer: V = 760 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:15 → 11:15 = 4 h

Volume infused

60·4 = 240 mL

Volume left

V = 1000 − 240 = 760 mL

Answer

V = 760 mL
35.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 98% → 0
on oxygen → 2
SBP 136 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 39.6 °C → 2

Add

NEWS2 = 3 + 0 + 2 + 0 + 0 + 0 + 2 = 7

Answer

NEWS2 = 7
36.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 96% → 0
on oxygen → 2
SBP 92 mmHg → 2
HR 88/min → 0
unresponsive (U) → 3
T 36.4 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 2 + 0 + 3 + 0 = 7
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 25 mmHg: low (35–45)
HCO₃⁻ 16 mmol/L: low (22–26)

Compensation

fully compensated

Answer

fully compensated
38.Arterial blood gas interpretation

Answer: A–a gradient = 114 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.35·713 − 58/0.8 = 249.5 − 72.5 = 177 mmHg

Gradient

A–a = 177 − 63 = 114 mmHg

Answer

A–a gradient = 114 mmHg
39.ECG rhythm strip interpretation

Answer: QTc = 0.426 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 24 × 0.04 = 0.96 s

Fridericia’s formula

QTc = 0.42/∛0.96 = 0.42/0.9865 = 0.426 s

Answer

QTc = 0.426 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (426 ms)

40.ECG rhythm strip interpretation

Answer: atrial rate = 63 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 24 small boxes = 0.96 s → 1500 ÷ 24 = 62.5 ≈ 63 per minute

Ventricular rate

4 QRS complexes in 6 s × 10 = 40 per minute

Answer

atrial rate = 63 bpm

Answer

atrial rate = 63 bpm

Second-degree type I (Wenckebach): 3 P waves for every 2 QRS complexes.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions